Ohio, 2012

Hail and Damaging Winds in Ohio, September 6 to 7, 2012

September 6 to 7, 2012 · NWS CLE · 24 events in 10 counties and zones

A wave of low pressure tracked northeast across Indiana into Michigan during the afternoon on September 7th, eventually pulling a cold front across northern Ohio. A moist and unstable airmass was in place ahead of the front and severe thunderstorm watch #628 was issued for Northwest Ohio, followed by severe thunderstorm watch #629 for North Central and Northeast Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A wave of low pressure tracked northeast across Indiana into Michigan during the afternoon on September 7th, eventually pulling a cold front across northern Ohio. A moist and unstable airmass was in place ahead of the front and severe thunderstorm watch #628 was issued for Northwest Ohio, followed by severe thunderstorm watch #629 for North Central and Northeast Ohio. A few thunderstorms produced wind damage with numerous reports of penny to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 6, 12:41 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 6, 12:41 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
141 PM EDT THU SEP 6 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT SOUTHEAST ACROSS THE AREA LATER TODAY
INTO TONIGHT. A STRONGER COLD FRONT WILL CROSS THE REGION FRIDAY
NIGHT. HIGH PRESSURE OVER THE PLAINS SUNDAY WILL MOVE UP THE OHIO
VALLEY MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONLY MADE MINOR CHANGES TO THE PREVIOUS FORECAST. LAKE BREEZE AND
WEAK DISSIPATING FRONTAL BOUNDARY WILL BE THE FOCUS FOR ISOLATED
TO SCATTERED THUNDERSTORMS. IF ANY STRONG UPDRAFTS CAN DEVELOP THE
POTENTIAL FOR A SEVERE WIND GUST EXISTS.

PREVIOUS DISCUSSION...
A WEAK COLD FRONT WILL SAG SOUTHWARD INTO THE REGION TODAY.
CONVERGENCE ALONG THE FRONT AND AFTERNOON HEATING SHOULD LEAD TO
SOME ISOLATED TO SCATTERED THUNDERSTORMS. IF ANY STRONG STORMS CAN
DEVELOP THERE WOULD BE A THREAT OF STRONGER WIND GUSTS.

OTHERWISE EXPECT TO SEE SOME AFTERNOON CUMULUS WITH SOME MIDDLE
LEVEL CONVECTIVE DEBRIS. HIGHS THIS AFTERNOON WILL BE IN THE MIDDLE
80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
LINGERING THREAT FOR EVENING CONVECTION PER PREVIOUS DISCUSSION THEN
AIRMASS SETTLES DOWN DUE TO LOSS OF DAYTIME HEATING AND SLIGHTLY
DRIER AIR DRIFTING SE INTO THE AREA. SOME PATCHY FOG COULD DEVELOP.

DRY PERIOD WILL BE SHORT-LIVED. UPPER TROUGH DIGS SE INTO THE AREA
FOR SAT. A SURFACE WAVE OF LOW PRESSURE IS INDUCED ALONG A COLD
FRONT THAT WILL MOVE THROUGH FRI NIGHT. GOOD DYNAMICS SHOULD LEAD TO
WIDESPREAD SHRA/TSRA SPREADING EAST ACROSS THE CWA STARTING LATER
FRI INTO FRI NIGHT. SOME OF THE RAIN COULD BE LOCALLY HEAVY FRI
NIGHT INTO EARLY SAT. THE THREAT FOR THUNDER SHOULD SHIFT INTO JUST
THE EAST BY SAT MORNING.

COLDER AIR ALOFT WILL LEAD TO LAKE ENHANCEMENT FOR SHRA IN THE
SNOWBELT LATER SAT AND SAT NIGHT. A LITTLE THUNDER COULD OCCUR WITH
THE LAKE EFFECT CONVECTION.

HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST ON SUN AND THE UPPER
TROUGH AXIS BEGINS TO SHIFT EAST OF THE AREA DURING THE AFTERNOON.
THIS SHOULD KEEP THE SHRA THREAT LIMITED TO MOSTLY JUST THE EAST.

A LINGERING SHRA OR TWO COULD HANG AROUND OVER THE SNOWBELT SUN
NIGHT...OTHERWISE THE REST OF THE AREA SHOULD BE DRY AS DRIER AIR
AND SUBSIDENCE TAKE CONTROL.

NOTICEABLY COOLER TEMPS WILL ARRIVE FOR SAT AND CONTINUE SUN WITH
HIGHS MOSTLY IN THE 60S. LOWS BY SUN NIGHT SHOULD MAINLY BE IN A 50
TO 55 RANGE AS CLOUDS BEGIN TO BREAK UP.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A MODERATING TREND IN TEMPERATURES FOR THE PERIOD. HIGH PRESSURE
WILL BE OVER THE AREA ON MONDAY AND THEN IT WILL MOVE EAST AND THE
SOUTHERLY FLOW WILL ALLOW TEMPERATURES TO WARM BACK TO NEAR NORMAL
LEVELS. DRY FOR THE PERIOD. EVEN THOUGH ON MONDAY THE LAKE AND 850
MB TEMPERATURE DIFFERENCE WILL BE NEAR 15C THE FLOW WILL BE SO WEAK
THAT JUST SOME CLOUDS WILL BE AROUND AND NO SHOWERS. A COLD FRONT
WILL BE MOVING THROUGH WEDNESDAY NIGHT BUT AT THIS TIME THAT MAY BE
DRY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A WEAK TROUGH OVER NW OH THIS AFTERNOON COMBINED WITH A LAKE
BREEZE BOUNDARY WILL BE THE FOCUS FOR CLOUD DEVELOPMENT ALONG WITH
THE POSSIBILITY OF SHRA/TS FROM MFD-CAK-YNG LATER THIS AFTERNOON.
THINKING ERI-CLE WILL REMAIN DRY WITH THE BOUNDARY SOUTH OF THOSE
LOCATIONS. SOME INSTABILITY MOVING INTO NW OH BUT CONCERNED THERE
MAY BE LACK OF TRIGGER TO GET WIDESPREAD SHRA/TS GOING. ANY
ACTIVITY WILL BE MORE DIURNALLY DRIVEN AND EXPECTING IF ANYTHING
DOES DEVELOP IT WILL DIMINISH TOWARD 00Z FRI.

GUIDANCE SHOWING POSSIBILITY OF SOME MVFR FOG DEVELOPING LATE
TONIGHT. GIVEN CONDITIONS THINKING THIS WILL BE POSSIBLE AGAIN
TONIGHT ACROSS SELECTED SITES. MAINLY VFR AFTER 13Z FRI WITH DRY
CONDITIONS EXPECTED THROUGH 18Z FRI. KEPT CLE DRY THROUGH 00Z SAT
BUT CONFIDENCE MARGINAL GIVEN SOME MODELS BRINGING THE CHC OF
SHRA/TS NEAR CLE TOWARD 00Z SAT.

.OUTLOOK...PERIODS OF NON VFR LIKELY FRIDAY NIGHT TO SUNDAY.

&&

.MARINE...
A WEAK COLD FRONT WILL BE MOVING ACROSS THE LAKE TODAY. A SOUTHWEST
TO WEST FLOW AHEAD OF THE FRONT AND THEN A LIGHT NORTHWEST BEHIND
THE FRONT. NOT EXPECTING CONDITIONS TO MEET SMALL CRAFT ADVISORY
CONDITIONS. A FEW THUNDERSTORMS ON THE LAKE COULD BE STRONG LATER
TODAY. HIGH PRESSURE WILL MOVE ACROSS THE LAKE TONIGHT.

FRIDAY NIGHT THROUGH SUNDAY COULD BE INTERESTING ON THE LAKE. A COLD
FRONT WILL MOVE ACROSS THE LAKE FRIDAY NIGHT WITH A NORTHWEST TO
NORTH FLOW FOR THE WHOLE WEEKEND. THE WINDS COULD BE STRONG ENOUGH
ESPECIALLY LATE FRIDAY NIGHT INTO SATURDAY TO PROMPT A SMALL CRAFT
ADVISORY ESPECIALLY ON THE EAST END OF THE LAKE. DETAILS ARE NOT
CLEAR AT THIS TIME. THE LAKE AND 850 MB TEMPERATURE DIFFERENCE WILL
BE AROUND 15C FOR MOST OF SATURDAY AND SUNDAY AND WITH PLENTY OF
MOISTURE SOME COLD AIR WATERSPOUTS AND FUNNELS ARE QUITE POSSIBLE.

HIGH PRESSURE WILL MOVE ACROSS THE LAKE MONDAY AND THEN A SOUTHERLY
FLOW WILL DEVELOP FOR TUESDAY THROUGH WEDNESDAY. NOT EXPECTING SMALL
CRAFT ADVISORY CRITERIA DURING THIS PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...MULLEN
SHORT TERM...ADAMS
LONG TERM...KIELTYKA
AVIATION...ABE
MARINE...KIELTYKA
Hazardous weather outlook, Sep 6, 4:07 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
507 AM EDT THU SEP 6 2012

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-070915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
507 AM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE EXPECTED LATE
FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-070915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
507 AM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS ARE EXPECTED LATE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 26 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Summit

When
September 6, 1:46 PM EST to 1:49 PM EST
Where
Summit County, Sagamore Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.320, -81.570

Penny sized hail was observed.

Hail, Seneca

When
September 6, 1:46 PM EST to 1:56 PM EST
Where
Seneca County, Attica
Measured
0.88 in hail
Reported by
Public
Coordinates
41.070, -82.880

Nickel sized hail was observed.

Hail, Seneca

When
September 6, 1:51 PM EST
Where
Seneca County, Attica
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -82.880

Quarter sized hail was observed.

Hail, Seneca

When
September 6, 2:00 PM EST
Where
Seneca County, Attica
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.070, -82.880

Dime sized hail was observed.

Hail, Huron

When
September 6, 2:02 PM EST
Where
Huron County, Willard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.050, -82.730

Quarter sized hail was observed.

Hail, Summit

When
September 6, 3:35 PM EST
Where
Summit County, 1 mi E of Akron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.080, -81.481

Nickel sized hail was observed.

Hail, Summit

When
September 6, 3:37 PM EST
Where
Summit County, Akron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.080, -81.500

Quarter sized hail was observed.

Thunderstorm Wind, Hancock

When
September 7, 1:25 PM EST
Where
Hancock County, Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.100, -83.780

Thunderstorm winds toppled two trees.

Thunderstorm Wind, Summit

When
September 7, 1:30 PM EST
Where
Summit County, Sagamore Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.320, -81.570

Thunderstorm winds downed one tree and one large limb.

Hail, Marion

When
September 7, 2:20 PM EST
Where
Marion County, Martel
Measured
0.75 in hail
Reported by
Public
Coordinates
40.670, -82.900

Penny sized hail was observed.

Hail, Marion

When
September 7, 2:25 PM EST
Where
Marion County, 3 mi S of Morral
Measured
1.25 in hail
Reported by
Public
Coordinates
40.637, -83.220

Half dollar sized hail was observed.

Hail, Erie

When
September 7, 2:39 PM EST
Where
Erie County, Sandusky
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.450, -82.720

Penny sized hail was observed.

Hail, Erie

When
September 7, 2:41 PM EST
Where
Erie County, 2 mi NE of Milan
Measured
0.75 in hail
Reported by
Public
Coordinates
41.321, -82.593

Penny sized hail was reported.

Hail, Summit

When
September 7, 3:32 PM EST
Where
Summit County, Cuyahoga Falls
Measured
0.88 in hail
Reported by
Public
Coordinates
41.130, -81.480

Nickel sized hail was observed.

Hail, Summit

When
September 7, 3:36 PM EST to 3:38 PM EST
Where
Summit County, Cuyahoga Falls
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -81.480

Quarter sized hail was observed.

Hail, Portage

When
September 7, 3:40 PM EST
Where
Portage County, Kent
Measured
0.75 in hail
Reported by
Public
Coordinates
41.150, -81.350

Penny sized hail was observed.

Hail, Medina

When
September 7, 3:50 PM EST
Where
Medina County, Seville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.020, -81.880

Penny sized hail was observed.

Hail, Medina

When
September 7, 3:50 PM EST
Where
Medina County, 2 mi E of Seville
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -81.842

Quarter sized hail was observed.

Thunderstorm Wind, Portage

When
September 7, 3:55 PM EST
Where
Portage County, Ravenna
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.170, -81.230

Thunderstorm winds downed several trees and large limbs in the Ravenna area.

Hail, Wayne

When
September 7, 4:00 PM EST
Where
Wayne County, Rittman
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.970, -81.780

Nickel sized hail was observed.

Thunderstorm Wind, Summit

When
September 7, 4:00 PM EST
Where
Summit County, Tallmadge
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
41.100, -81.430

Thunderstorm winds downed at least ten large tree limbs and a flag pole.

Hail, Medina

When
September 7, 4:03 PM EST
Where
Medina County, Wadsworth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.030, -81.750

Penny sized hail was observed.

Hail, Medina

When
September 7, 4:04 PM EST
Where
Medina County, Wadsworth
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.030, -81.750

Penny sized hail was observed.

Hail, Mahoning

When
September 7, 4:55 PM EST
Where
Mahoning County, 2 mi E of North Jackson
Measured
1 in hail
Reported by
Public
Coordinates
41.100, -80.832

Quarter sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412982, 412994, 412984, 412990, 412985, 412986, 412989, 413328, 413333, 413329, 413334, 413319, 413318, 413320, 413324, 413321, 413322, 413330, 413331, 413325, 413327, 413323, 413326, 413332.